What to Do About Red Stools?

Question of the Week

Get Smart About Antibiotics Week
Get Smart About Antibiotics Week. Photo courtesy of the CDC

Q. My 9-month-old has been on Omnicef™ for an ear infection for 4 days. She is much better, but she now has red stools. Is it blood? Should I stop the antibiotic?

A. The real question is whether or not what you're seeing is actually blood.

Antibiotic Side Effects

Bloody stools can be a complication of being on antibiotics.

Being on antibiotics can cause an infection of the intestinal tract called C. difficile.

Other symptoms usually include abdominal pain, weight loss, diarrhea (often bloody), fever and decreased appetite.

Omnicef and Red Stools

However, since you say that she is feeling better, an infection with C. difficile is unlikely.

Instead, she is probably just having a common side effect that notoriously happens to kids who take Omnicef™ (cefdinir), which is having orange, maroon, or red-colored stools. Supposedly this happens because of the way Omnicef™ interacts with iron in your child's diet - typically an infant who is drinking an iron-fortified formula.

Specifically, one of cefdinir's "metabolites may bind to ferric ions, forming a nonabsorbable complex that imparts a reddish color to the stool."

Fortunately, the reddish color goes away once your child finishes the course of antibiotics.

So Is It Blood?

Still, it is probably not safe to just assume that the red stool isn't really caused by blood.

Instead, call your doctor and ask if you can bring in a dirty diaper to have it tested. This is a simple test that your pediatrician should be able to do in their office (stool guaiac test). If the stool test doesn't show any blood in the red stools, then you can likely continue the Omnicef™.

Since Omnicef™ is becoming more widely used because of its good taste, once a day dosing, and effectiveness against stubborn ear infections, it is important to be aware of this possible side effect.

Also, remember that you should always talk with your pediatrician before stopping any medication that has been prescribed to your child.

And this is also a good reason to follow the latest antibiotic prescribing guidelines and only take an antibiotic when your child really needs it, especially avoiding prescriptions for viral infections.

Sources:

Graves R. Cefdinir-associated “bloody stools” in an infant. J Am Board Fam Med. 2008;21:246–248

Lancaster J. Nonbloody, red stools from coadministration of cefdinir and iron-supplemented infant formulas. Pharmacotherapy. 2008;28:678–681

Continue Reading